Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Zinc Supplements for imunne system boost
|tbarnes42 - Thu Sep 20, 2007 8:54 am||
got a quick question. first let me get the fomalities out of teh way. i'm a 33 year old male. no current medical issues.
anyway...i currently take a daily multivitamin. this happens to include 15 mg of zinc (100% daily value). usually in the past when i think i am about to get sick with a cold or something, i start taking zinc supplements to boost my immune system. usually works well...i havent had a "bad" cold in quite some time. the supplements have 50 mg of zinc (333% daily value)
anyway....my 4 month old has a cold...and i don't want to catch it. i was going to start taking the supplements if i started getting any symptoms.
the question is, should i STOP taking the daily mulit-vitamin so i don't OVERLOAD on zinc? is that even an issue? if i took both once a day for a few days (65 mg of zinc) is that unhealthy?
probably a dumb question....just wanted to check.
|Dr. Chan Lowe - Thu Sep 20, 2007 11:40 pm||
This is actually a great question. Many people assume that since they are vitamins it is better to take more. It turns out that many vitamins can have severe side effects at high doses.
At a dose of 65mg per day for the short term you probably would be OK but it is unlikely you would get any added benefit from the extra dosing.
At levels starting around 150 mg per day in some people toxicities can begin to occur such as a weakened immune system and impairment of normal iron functioning.
I would recommend you simply take the multivitamin with 100% of the recommended daily intake of zinc.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.